Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

July 15, 2001San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 15, 2001, 6:13 PM MDT for San Juan County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 2001, 6:13 PM MDT (00:13 UTC)
Expired
Jul 15, 2001, 7:00 PM MDT
In force
47 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Juan County, UT

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 160013
SVRGJT

UTC037-160100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 700 PM MDT

* AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES EAST OF FRY CYN...OR 19 MILES WEST OF
  BLANDING...MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM
  WILL LIKELY PRODUCE HAIL THE SIZE OF NICKELS... AND WIND IN EXCESS
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MONTICELLO BY 700 PM MDT.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...VERDURE...
MONTICELLO ARPT AND SAN JUAN CO ARPT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3770 10996 3754 10985 3779 10920 3801 10935

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM MDT, 4 hours 13 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN JUL 15 2001

MODELS OF CHOICE TODAY ARE THE ETA/AVN WHICH CONTINUE IN FAIR
AGREEMENT FOR THE SHORTER PERIODS. BELIEVE BOTH OVERDO THE DRYING
INFLUENCES OF THE SOUTHWEST FLOW NEXT 48 HOURS. SFC DEW POINTS WELL
INTO THE 50 LOWER ELEVATIONS AND 40S AT ALTITUDE. WE SHOULD SEE A
RETURN TO MORNING SUNSHINE AND AFTERNOON CLOUDS WITH TSRA EXTENDING
INTO THE EVENING.

IT WILL TAKE A DAY OR TWO OF CONVECTION TO REDUCE THE LOW LEVEL
MOISTURE. STORMS TO BECOME LESS WIDESPREAD...BUT WILL HAVE
INCREASED INTENSITY POTENTIAL. MID LAYER DRYING...60KT JET NOSING IN
THIS AFTERNOON WHICH WILL INCREASE TO 70 TO 80 KTS MONDAY. FAVORABLE
WIND PROFILE AT LOWEST LEVELS WITH NICE SPEED SHEAR IN THE COLUMN.
BEST CAPES WILL APPROACH 1800 AT PEAK HEATING TODAY.
. CROWLEY/21

EXTENDED: MEDIUM-RANGE MODELS INSIST ON DRY CONDITIONS IN SW FLOW.
WEST-COAST TROF IS BASICALLY STATIONARY THRU THE WORK WEEK...WITH
THE RIDGE BUILDING BACK TO VICINITY OF FOUR-CORNERS FOR THE WEEKEND.
EXPECT DRYING TREND TO BE SLOWER THAN PROGGED ESPECIALLY IN LOWER
LEVELS...SO WILL KEEP A SLIGHT CHANCE IN SOUTHERN ZONES AND ALONG
THE CONTINENTAL DIVIDE.  TEMPERATURES WILL RECOVER TO NEAR NORMAL...
ABOVE NORMAL FOR THE WEEKEND UNLESS OFFSET BY INCREASED AFTERNOON
CLOUDS/SHOWERS.  LOWER CONFIDENCE BRINGS THE FORECAST CLOSER TO
CLIMATOLHOGY.  RAMEY

.GJT...NONE.

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.